Advanced Search
MyIDEAS: Login

Capital Taxation and Ownership When Markets Are Incomplete

Contents:

Author Info

  • Emmanuel Farhi

Abstract

This paper is a normative investigation of the properties of optimal capital taxation in the neoclassical growth model with aggregate shocks and incomplete markets. The model features a representative-agent economy with linear taxes on labor and capital. I first allow the government to trade only a real risk-free bond. Optimal policy has the following features: labor taxes fluctuate very little, capital taxes are volatile and feature a positive (negative) spike after a negative (positive) shock to the government budget, and capital taxes average to roughly zero across periods. I then consider the implications of allowing the government to trade capital.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.jstor.org/stable/pdfplus/10.1086/657996
Download Restriction: Access to the online full text or PDF requires a subscription.

File URL: http://www.jstor.org/stable/full/10.1086/657996
Download Restriction: Access to the online full text or PDF requires a subscription.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by University of Chicago Press in its journal Journal of Political Economy.

Volume (Year): 118 (2010)
Issue (Month): 5 ()
Pages: 908 - 948

as in new window
Handle: RePEc:ucp:jpolec:doi:10.1086/657996

Contact details of provider:
Web page: http://www.journals.uchicago.edu/JPE/

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Kenneth L. Judd, 1982. "Redistributive Taxation in a Simple Perfect Foresight Model," Discussion Papers 572, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  2. Atkinson, A. B. & Stiglitz, J. E., 1972. "The structure of indirect taxation and economic efficiency," Journal of Public Economics, Elsevier, vol. 1(1), pages 97-119, April.
  3. Robert E. Lucas Jr. & Nancy L. Stokey, 1982. "Optimal Fiscal and Monetary Policy in an Economy Without Capital," Discussion Papers 532, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  4. George-Marios Angeletos, 2002. "Fiscal Policy With Noncontingent Debt And The Optimal Maturity Structure," The Quarterly Journal of Economics, MIT Press, vol. 117(3), pages 1105-1131, August.
  5. Chamley, Christophe, 1986. "Optimal Taxation of Capital Income in General Equilibrium with Infinite Lives," Econometrica, Econometric Society, vol. 54(3), pages 607-22, May.
  6. Andrew Atkeson & V.V. Chari & Patrick J. Kehoe, 1999. "Taxing capital income: a bad idea," Quarterly Review, Federal Reserve Bank of Minneapolis, issue Sum, pages 3-17.
  7. Albert Marcet & Thomas J. Sargent & Juha Seppala, 1996. "Optimal taxation without state-contingent debt," Economics Working Papers 170, Department of Economics and Business, Universitat Pompeu Fabra, revised Oct 2001.
  8. Barro, Robert J., 1979. "On the Determination of the Public Debt," Scholarly Articles 3451400, Harvard University Department of Economics.
  9. V. V. Chari & Lawrence J. Christiano & Patrick J. Kehoe, 1993. "Optimal Fiscal Policy in a Business Cycle Model," NBER Working Papers 4490, National Bureau of Economic Research, Inc.
  10. Juan Pablo Nicolini & Francisco Buera, 2002. "Optimal Maturity of Governement Debt without state contingent bonds," Department of Economics Working Papers 016, Universidad Torcuato Di Tella.
  11. Bohn, Henning, 1990. "Tax Smoothing with Financial Instruments," American Economic Review, American Economic Association, vol. 80(5), pages 1217-30, December.
  12. Zhu, Xiaodong, 1992. "Optimal fiscal policy in a stochastic growth model," Journal of Economic Theory, Elsevier, vol. 58(2), pages 250-289, December.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ucp:jpolec:doi:10.1086/657996. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.